Heroin Awareness

Many people have a preconceived notion of what heroin addiction looks like, but addiction can afflict anyone from any walk of life. Prescription painkillers have effects similar to heroin. Many people turn to heroin after prescription painkillers become too expensive. Approximately 80% of those addicted to heroin start by abusing prescription painkillers.

Heroin is an illegal and highly addictive opioid drug that can be smoked, snorted, or injected directly into the bloodstream. Heroin is made from morphine and often looks like a white or brown powder. Sometimes it comes in the form of a black sticky substance known as black tar heroin.

Heroin is dangerous and can lead to overdose and death. Other side effects include:

  • Heart infection
  • Collapsed veins
  • Liver and kidney disease
  • Diminished mental functioning
  • Loss of consciousness

People who regularly use heroin may develop a tolerance to the drug. If a person develops a tolerance to heroin they require higher and more frequent doses in order to achieve the same effects.

Those who have become addicted to heroin and stop using the drug abruptly may have severe withdrawal symptoms including:

  • Muscle and bone pain
  • Diarrhea
  • Vomiting
  • Chills

To learn more about withdrawal symptoms and treatment options for opioid addiction, see Treatment Options.

When people overdose on heroin, their breathing can slow or stop, often resulting in death or hypoxia, a condition that occurs when the amount of oxygen reaching the brain decreases. Hypoxia can result in coma and permanent brain damage. To learn more about overdose prevention and Naloxone, a medication approved by the FDA to combat opioid overdose, see Naloxone.


Fentanyl is a powerful synthetic opioid that is 50 to 100 times more potent than morphine. Fentanyl is a schedule II prescription drug used to treat severe pain. In its prescription form, fentanyl is known by names such as Actiq® and Duragesic®.

Fentanyl-laced heroin has been linked to an increase in heroin overdoses in Minnesota. Fentanyl is also being found in counterfeit pills made to look like prescription painkillers. Fentanyl sold on the street is often mixed with heroin, which amplifies its potency and increases the risk of overdose. In many cases people use these fentanyl-laced drugs unknowingly. Because of the increased potency, sometimes multiple doses of Naloxone are needed to reverse fentanyl overdoses.


Carfentanil is a synthetic opioid that’s often used as an elephant tranquilizer and has no known medical use for humans. Carfentanil is 10,000 times more potent than morphine and 100 times more potent than fentanyl. Like fentanyl, carfentanil is often disguised as heroin and has been linked to a number of recent overdose deaths in Minnesota.

Carfentanil is so potent that it takes only two salt-sized specs to be lethal to humans. Because carfentanil is so potent, it can be dangerous to anyone who touches it.

Carfentanil takes longer to metabolize than other opioids, which means it creates a longer-lasting high, but also makes it harder for emergency personnel to revive overdose victims. Like fentanyl, carfentanil requires more doses of Naloxone to revive a person who has overdosed.